Alert archive / Wyoming / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 101, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 28, 2022, 5:27 PM MDT for Albany County, Wyoming. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2022, 5:27 PM MDT (23:27 UTC)
- Expired
- Jul 28, 2022, 6:15 PM MDT
- In force
- 48 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Albany County, WY
The radar
The Cheyenne radar (KCYS), 98 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.5 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3313 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
162
WUUS55 KCYS 282327
SVRCYS
WYC001-290015-
/O.NEW.KCYS.SV.W.0101.220728T2327Z-220729T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
527 PM MDT Thu Jul 28 2022
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
East central Albany County in southeastern Wyoming...
* Until 615 PM MDT.
* At 526 PM MDT, a severe thunderstorm was located 7 miles east of
Wheatland Reservoir 3, or 34 miles west of Wheatland, moving south
at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
east central Albany County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4195 10564 4195 10547 4161 10540 4161 10573
TIME...MOT...LOC 2326Z 000DEG 22KT 4188 10558
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Natoli2 follow-up statements
240
WWUS55 KCYS 282355
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
555 PM MDT Thu Jul 28 2022
WYC001-290015-
/O.CON.KCYS.SV.W.0101.000000T0000Z-220729T0015Z/
Albany WY-
555 PM MDT Thu Jul 28 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR EAST CENTRAL ALBANY COUNTY...
At 554 PM MDT, a severe thunderstorm was located 10 miles northeast
of Bosler, or 27 miles north of Laramie, moving south at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Albany County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4186 10563 4186 10548 4161 10540 4161 10573
TIME...MOT...LOC 2354Z 000DEG 22KT 4170 10558
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Natoli484
WWUS55 KCYS 290005
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
605 PM MDT Thu Jul 28 2022
WYC001-290015-
/O.EXP.KCYS.SV.W.0101.000000T0000Z-220729T0015Z/
Albany WY-
605 PM MDT Thu Jul 28 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ALBANY COUNTY
WILL EXPIRE AT 615 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4186 10563 4186 10548 4161 10540 4161 10573
TIME...MOT...LOC 0005Z 000DEG 22KT 4164 10558
$$
NatoliWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:57 PM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 28, 2:57 PM MDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 257 PM MDT Thu Jul 28 2022 .SHORT TERM...(This evening through Friday) Issued at 215 PM MDT Thu Jul 28 2022 The evening thunderstorm forecast remains on track. Afternoon mesoanalysis reveals around 1000J/kg of ML CAPE along the I-25 corridor as surface fields recover in the wake of morning convection. Convection to the west over the Sierra Madre and Snowy Ranges has dropped up to 1" of rain in localized areas - matching well with the overnight forecast expectations and short-term guidance blends. Can expect to see similar rainfall totals in around an hour or so in any stronger cores through the evening hours. An isolated strong to severe thunderstorm or two does remain a possibility from the Laramie Range eastward, as hinted at by recent runs of the HRRR. While flow aloft is weaker today than yesterday by around 10 knots, ample boundary layer moisture in an upslope flow regime will still result in marginal bulk shear of around 30-40 knots, especially north of Cheyenne. One or two dominant cells may ultimately develop and track south- southeastward, with gusty winds and hail the primary threats. HREF ensemble guidance favors most activity diminishing by midnight. Expect another mild overnight with temperatures running slightly above average in areas that see lingering cloud cover. Some uncertainly exists with regard to the Friday thunderstorm freakiest. Most HREF members indicate a push of drier air from the west through the late morning and early afternoon hours which may ultimately mix out too much of the lingering shallow surface moisture in upslope flow. Wind shear remains marginal at best, however afternoon guidance still supports around 35-40 knots, enough to sustain a few organized cells. The expectation is for overall less thunderstorm coverage than we have seen for the past two days, with slightly lower precipitation amounts in the heavier cores. However, can not completely rule out a borderline severe cell or two, especially toward evening along and south of I-80. With less cloud cover, temperatures will recover on Friday by about 5-8 degrees above our cool afternoon highs today. .LONG TERM...(Saturday through next Thursday) Issued at 336 AM MDT Thu Jul 28 2022 The anomalous ridge over the PacNW late this week will begin to shift eastward as height rises continue over the Intermountain-West into the weekend. Temperatures aloft will steadily rise into early next week reaching 18-20C at 700mb for Monday and Tuesday. This will be above the climatological 95th percentile value for late July and early August leading to afternoon highs in the 90s for most of the CWA. A few spots across the Nebraska Panhandle could reach the triple digits, especially on Monday and Tuesday. Deterministic NBM forecast high temperatures came in higher with the latest forecast cycle. Chadron looks to be the hottest location as NBM's Interquartile Range for Monday and Tuesday sits between 99F and 104F. Besides the return of above-normal temperatures this weekend into early next week, chances for precipitation will be possible this weekend, mostly confined to the higher terrain. Best chance for precipitation could come Tuesday and Wednesday with a few frontal passages along with monsoonal flow. Looking well out into the extended, both GFS and EC hint at a rather large ridge setting up over the central CONUS that should keep above-average temperatures continuing through early August. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1143 AM MDT Thu Jul 28 2022 Low stratus clouds have lingered through the late morning in the wake of the earlier thunderstorm activity. This has been especially prevalent at BFF, SNY, as well as AIA. Recent satellite imagery indicates some mixing and scattering of cloud cover at these sites, suggesting cloud cover may break up in the next 1-2 hours. IFR will linger at BFF the longest as surface moisture and cloud cover remains deepest at this location. Showers and thunderstorms are expected to develop off the higher terrain in southeast Wyoming in the noon-2pm timeframe. Thunderstorm activity will slowly drift eastward impacting LAR, CYS, and possibly BFF/SNY this afternoon. VIS reductions to MVFR and CIG reductions below 1kft are possible in the strongest storms, which will occur in the 23z-02z timeframe. && .FIRE WEATHER... Issued at 215 PM MDT Thu Jul 28 2022 Fire weather concerns will remain minimal from today through Friday as showers and thunderstorms continue to affect much of southeast Wyoming. Wetting rains are especially likely in the higher terrain this evening. Drier weather will move in for the weekend, however daily showers in the higher terrain remain a possibility. Afternoon RH values will drop into the 20% range in valley locations, however surface wind flow should generally remain 20mph or less in all locations outside of thunderstorm outflow. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Flash Flood Watch until 9 PM MDT this evening for WYZ114. NE...None. && SHORT TERM...MAC LONG TERM...MB AVIATION...MAC FIRE WEATHER...MAC
Hazardous weather outlook, Jul 28, 2:30 PM MDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 230 PM MDT Thu Jul 28 2022 NEZ002-003-019>021-054-055-095-096-WYZ101>119-292030- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 230 PM MDT Thu Jul 28 2022 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Showers and thunderstorms will bring a threat of gusty outflow winds as well as heavy rain through the evening. Southeast Wyoming is the most likely location for strong thunderstorms. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Afternoon showers and possibly a few thunderstorms will once again affect southeast Wyoming on Friday. Drier weather moves in for the weekend with showers and storms limited to mainly the mountains. A return of moisture may bring increased thunderstorm coverage by early next week. .Spotter information statement... Spotters are encouraged to report any wind damage or hail to their local NWS office.
In the hours before
Special weather statement, Jul 28, 4:09 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
409 PM MDT Thu Jul 28 2022
WYZ106-115>117-282300-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
South Laramie Range Foothills WY-Laramie Valley WY-
409 PM MDT Thu Jul 28 2022
...Strong thunderstorms will impact portions of east central Albany,
northwestern Laramie and southwestern Platte Counties through 500 PM
MDT...
At 408 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Wheatland Reservoir 3 to
16 miles north of Iron Mountain. Movement was south at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Iron Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4158 10560 4153 10505 4188 10520 4190 10560
TIME...MOT...LOC 2208Z 349DEG 18KT 4183 10557 4179 10522
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
NatoliSpecial weather statement, Jul 28, 5:00 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
500 PM MDT Thu Jul 28 2022
WYZ115-116-290000-
South Laramie Range WY-Laramie Valley WY-
500 PM MDT Thu Jul 28 2022
...A strong thunderstorm will impact portions of southeastern Albany
County through 600 PM MDT...
At 500 PM MDT, Doppler radar was tracking a strong thunderstorm over
Baldy Peak, or 18 miles north of Laramie, moving south at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Laramie, University Of Wyoming War Memorial Stadium and Baldy Peak.
This includes Interstate 80 in Wyoming between mile markers 309 and
321.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4163 10561 4163 10542 4126 10535 4126 10564
TIME...MOT...LOC 2300Z 358DEG 18KT 4157 10554
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
NatoliSpecial weather statement, Jul 28, 5:23 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
523 PM MDT Thu Jul 28 2022
WYZ103-106-115-116-290015-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-Laramie Valley WY-
523 PM MDT Thu Jul 28 2022
...A strong thunderstorm will impact portions of east central Albany
County through 615 PM MDT...
At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Wheatland Reservoir 3, or 33 miles west of Wheatland,
moving south at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central Albany
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4196 10563 4197 10546 4167 10537 4166 10566
TIME...MOT...LOC 2322Z 353DEG 20KT 4190 10558
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
NatoliThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:09 PM MDT | Special Weather Statement | CYS | Laramie | 36 min |
| Jul 27, 6:28 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 47 min |
| Jul 27, 7:07 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 38 min |
| Jul 27, 7:28 PM MDT | Special Weather Statement | CYS | Platte | 32 min |
| Jul 27, 7:55 PM MDT | Special Weather Statement | CYS | Platte | 35 min |
| Jul 27, 8:03 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 42 min |
| Jul 27, 8:31 PM MDT | Special Weather Statement | CYS | Goshen | 29 min |
| Jul 27, 8:40 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 39 min |
| Jul 27, 8:49 PM MDT | Special Weather Statement | CYS | Goshen | 26 min |
| Jul 27, 9:17 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 43 min |
| Jul 27, 9:57 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 30 min |
| Jul 27, 10:36 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 34 min |
| Jul 28, 1:00 AM MDT | Special Weather Statement | CYS | Carbon | 45 min |
| Jul 28, 2:14 AM MDT | Flash Flood Watch | CYS | Albany, Carbon | 19 hr |
| Jul 28, 3:29 AM MDT | Special Weather Statement | CYS | Albany | 46 min |
| Jul 28, 4:41 AM MDT | Special Weather Statement | CYS | Laramie | 49 min |
| Jul 28, 5:35 AM MDT | Special Weather Statement | CYS | Laramie | 40 min |
| Jul 28, 1:45 PM MDT | Flash Flood Warning | CYS | Albany, Carbon | 3 hr |
| Jul 28, 2:47 PM MDT | Areal Flood Advisory | CYS | Carbon | 3 hr |
| Jul 28, 4:09 PM MDT | Special Weather Statement | CYS | Albany | 51 min |
| Jul 28, 4:16 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie, Platte | 44 min |
| Jul 28, 5:00 PM MDT | Special Weather Statement | CYS | Albany | 60 min |
| Jul 28, 5:23 PM MDT | Special Weather Statement | CYS | Albany | 52 min |
| Jul 28, 5:50 PM MDT | Special Weather Statement | CYS | 40 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.